Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Jc virus
    avatar
    May715 posted:
    My sister has taken Tysabri for 2yrs. now for her MS. She was just diagnosed with JC Virus. The Dr. Was not very clear with her about it and told her it was up to her if she wanted off the treatment. My concern is, now that she had been diagnosed with Jc virus, what will happen next? Can anyone else relate to this?
    Reply
     
    avatar
    hackwriter responded:
    Dear May,

    Being JCV positive means that her risk of developing PML, a fatal brain infection, is higher than for a patient who is JCV negative.

    Some Tysabri users who are JCV positive do stay on the drug because it is keeping their MS in check and they are willing to take the risk.

    Those at highest risk for PML are those who have these three risk factors:

    1. They are JCV positive,


    2. Have weakened immune systems from taking certain immunosuppressant drugs prior to starting Tysabri, and

    3. Have taken Tysabri for more than two years.

    Your sister should take these risk factors into account when making her decision to continue with the drug.

    Being JCV positive doesn't mean she'll get sick, the JC virus itself is not symptomatic. Exposure to it makes her susceptible to more serious infections, and so she should be careful taking medications that weaken the immune system.

    Hope this helps.

    Kim


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.